Advertisement
Selected topic: Toxicology| Volume 41, ISSUE 2, P172-175, August 2011

Download started.

Ok

Overdose of Propafenone Surreptitiously Sold as “Percocet”

  • Joseph L. D'Orazio
    Correspondence
    Reprint Address: Joseph L. D'Orazio, md, Department of Emergency Medicine, Division of Medical Toxicology, Albert Einstein Medical Center, 5501 Old York Road, Korman Building, Suite B-9, Philadelphia, PA 19141
    Affiliations
    Department of Emergency Medicine, Division of Medical Toxicology, Albert Einstein Medical Center, Philadelphia, Pennsylvania
    Search for articles by this author
  • John A. Curtis
    Affiliations
    Department of Emergency Medicine, Division of Medical Toxicology, Drexel University College of Medicine, Philadelphia, Pennsylvania
    Search for articles by this author

      Abstract

      Background: Drug abuse is a common problem in the United States. Drugs can be acquired in many ways, and can be knowingly or mistakenly misrepresented when sold. Propafenone is an uncommonly encountered class IC antidysrhythmic that is a look-alike for the opioid, oxycodone/acetaminophen 5/325. Objective: We report a case of propafenone overdose presenting with generalized tonic-clonic seizure and a widened QRS complex, occurring after the patient had reported ingesting “Percocet®” (Endo Pharmaceuticals, Chadds Ford, PA). Case Report: A 17-year-old boy presented to the emergency department (ED) after a witnessed seizure lasting 2 min. The patient reported having ingested 6 “Percocet®” tablets that he purchased from a classmate. He noted feeling weak and dizzy approximately 3 h after the ingestion, just before the seizure. On arrival in the ED, the patient was awake and alert with a QRS length of 168 ms. A sodium bicarbonate bolus and infusion shortened the QRS length to 90 ms. The patient was discharged the following day with no further complications. The pills were identified as propafenone hydrochloride (HCl) 225-mg tablets. The classmate surreptitiously sold the pills as “Percocet®” due to their similar “512” imprint. Conclusions: Pharmaceutical drugs are often sold on the street, and often misrepresented. Propafenone HCl 225-mg is an uncommonly encountered pharmaceutical, but is a look-alike for oxycodone/acetaminophen 5/325. An overdose due to propafenone ingestion may present with seizures and a widened QRS complex.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

      1. Rythmol® (Propafenone HCl) full prescribing information.
        ©Reliant Pharmaceuticals, Inc, Liberty Corner, NJ2004 (Revised)
        • Hollowell H.
        • Mattu A.
        • Perron A.D.
        • Holstege C.
        • Brady W.J.
        Wide-complex tachycardia: beyond the traditional differential diagnosis of ventricular tachycardia vs supraventricular tachycardia with aberrant conduction.
        Am J Emerg Med. 2005; 23: 876-889
        • Kerns 2nd, W.
        • English B.
        • Ford M.
        Propafenone overdose.
        Ann Emerg Med. 1994; 24: 98-103
        • Clarot F.
        • Goullé J.P.
        • Horst M.
        • Vaz E.
        • Lacroix C.
        • Proust B.
        Fatal propafenone overdoses: case reports and a review of the literature.
        J Anal Toxicol. 2003; 27: 595-599
        • McHugh T.P.
        • Perina D.G.
        Propafenone ingestion.
        Ann Emerg Med. 1987; 16: 437-440
        • Pentel P.R.
        • Fifield J.
        • Salerno D.M.
        Lack of effect of hypertonic sodium bicarbonate on QRS duration in patients taking therapeutic doses of class IC antiarrhythmic drugs.
        J Clin Pharmacol. 1990; 30: 789-794
        • Molia A.C.
        • Tholon J.P.
        • Lamiable D.L.
        • Trenque T.C.
        Unintentional pediatric overdose of propafenone.
        Ann Pharmacother. 2003; 37: 1147-1148
        • Falck R.
        • Seal M.
        Street drug misrepresentation.
        JAMA. 1980; 244: 332
        • Morgan J.P.
        • Wesson D.R.
        • Puder K.S.
        • Smith D.E.
        Duplicitous drugs: the history and recent status of look-alike drugs.
        J Psychoactive Drugs. 1987; 19: 21-31
        • Bryant S.G.
        Street drug misrepresentation.
        JAMA. 1980; 244: 2160
        • Hendrickson R.G.
        • Morocco A.P.
        • Greenberg M.I.
        Acute dystonia reactions to “street Xanax”.
        N Engl J Med. 2002; 346: 1753
        • Demetropoulos S.
        • Schauben J.L.
        Acute dystonic reactions from “street Valium”.
        J Emerg Med. 1987; 5: 293-297